Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Great Falls, MT

June 9, 2016Cascade County, Judith Basin County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2016, 2:24 PM MDT for Cascade County, Judith Basin County, Meagher County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 2:24 PM MDT (20:24 UTC)
Expired
Jun 9, 2016, 3:30 PM MDT
In force
66 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Judith Basin County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:01 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS55 KTFX 092024
SVRTFX
MTC013-045-059-092130-
/O.NEW.KTFX.SV.W.0009.160609T2024Z-160609T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
  WEST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  NORTH CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 330 PM MDT

* AT 224 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 26 MILES SOUTH
  OF BELT...OR 31 MILES NORTH OF WHITE SULPHUR SPRINGS...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RAYNESFORD AND MONARCH. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 200 BETWEEN MILE MARKERS 8 AND 14.
 HIGHWAY 89 BETWEEN MILE MARKERS 42 AND 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4691 11095 4700 11109 4732 11074 4711 11044
TIME...MOT...LOC 2024Z 223DEG 16KT 4700 11094 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
090 
WWUS55 KTFX 092053
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT THU JUN 9 2016

MTC059-092103-
/O.CAN.KTFX.SV.W.0009.000000T0000Z-160609T2130Z/
MEAGHER MT-
253 PM MDT THU JUN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEAGHER COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4700 11080 4711 11097 4732 11074 4714 11048
TIME...MOT...LOC 2053Z 223DEG 16KT 4709 11081 

$$

MTC013-045-092130-
/O.CON.KTFX.SV.W.0009.000000T0000Z-160609T2130Z/
CASCADE MT-JUDITH BASIN MT-
253 PM MDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL CASCADE AND WEST CENTRAL JUDITH BASIN COUNTIES...

AT 253 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST
OF GEYSER...OR 28 MILES WEST OF STANFORD...MOVING NORTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RAYNESFORD AND MONARCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4700 11080 4711 11097 4732 11074 4714 11048
TIME...MOT...LOC 2053Z 223DEG 16KT 4709 11081 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
355 
WWUS55 KTFX 092124
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT THU JUN 9 2016

MTC013-045-092134-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-160609T2130Z/
CASCADE MT-JUDITH BASIN MT-
324 PM MDT THU JUN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASCADE AND WEST
CENTRAL JUDITH BASIN COUNTIES WILL EXPIRE AT 330 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4700 11080 4711 11097 4732 11074 4714 11048
TIME...MOT...LOC 2123Z 223DEG 16KT 4709 11081 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:24 AM MDT, 3 hours earlier.

Area forecast discussion, Jun 9, 11:24 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Great Falls MT
1124 AM MDT THU JUN 9 2016

.DISCUSSION...
Update forthcoming. Showers and thunderstorms have developed early
and are moving, or have moved through, Judith Basin, Fergus, and
Blaine counties. This is generally within the Slight Risk area SPC
has forecast for today and the latest mesoscale analysis shows this
area to be already unstable with good shear values. Have raised PoPs
for this area for the remainder of the morning. Expect the afternoon
to be quite busy with additional thunderstorms developing across
North Central Montana. Would also expect some storms to become
strong, possibly severe. Convective activity should end by 06z.
Temperatures look good.

&&

.AVIATION...
UPDATED 1724Z.

Primarily VFR are expected over the next 24-hours as SW flow aloft
strengthens. Scattered showers and TSRA are expected this afternoon
and evening, especially between 20Z/Thu and 03Z/Fri. Brief surface
wind gusts up to 30-50 knots are possible in/near TSRA, as are brief
MVFR. The best chance for showers and TSRA exists along and east of
a line from KHVR to KGTF to KDLN. Jaszka

&&

.PREV DISCUSSION...ISSUED 319 AM MDT THU JUN 9 2016

Today through Saturday...An upper level high pressure ridge will be
east of the zones today while, to the west, a low pressure trof will
be over the Eastern Pacific. This will leave Central and Southwest
Montana underneath unsettled, southwest flow aloft, and this pattern
will affect the zones through Saturday. Instability will develop
again this afternoon across Southwest Montana up through the
northeast zones while the northwest will generally remain stable.
Temperatures will be lower today as the cooler air behind last
night's cold front will have spread across the region. However,
temperatures will still rise above seasonal normals.  Friday will
have the best chance for thunderstorms during the period...
especially over the northeast zones. Moderate temperatures will
continue through Saturday as the upper level trof slowly moves
east. Zelzer

Saturday night through Thursday...Lingering shower and thunderstorm
activity looks to be come more isolated to scattered Sat night as a
cold front pushes across the region. Enough cold air is present with
this front that an isolated high elevation snow shower is still
possible...although impacts and accumulations are expected to be
low. Models not playing friendly during the long term forecast. Euro
bring dry westerly downslope for Sunday...while the GFS has started
a drying trend...although hangs on to a few thunderstorms across a
stall frontal boundary in the eastern portions of the CWA. Kept in
slight to chance pops along this boundary...but started trimming
pops elsewhere. Dry westerly flow still looks to push in
Monday...although GFS is hinting at some thunderstorms across the
Lewistown area due to some weak instability. Differences in models
continue into mid next week. Another large pacific nw trough sets up
bringing us moist sw flow at times. Euro wants to dive this trough a
little further south...where the GFS solution brings it north into
Canada. A further south solution would provide slightly more active
weather than the GFS. Euro solution would be a similar pattern to
what we are seeing currently. And given that pattern has provided
our CWA with afternoon and evening chances for showers and
thunderstorms...left in at least slight pops for similar convective
activity next week...however...this pattern will need to be kept on
eye one for any shifts towards a wetter or more dry bias. Previous
model runs also indicated windy conditions to start the week. Latest
runs have backed off slightly on this...however...breezy winds...now
less than 50 knots...could be possible starting Sunday...into
Monday..and possibly found at times into mid next week. Best areas
for breezy conditions will be along the foothills of the Rocky
Mountain Front...and the adjacent high plains. Temperatures look to
remain near to perhaps slightly below normal. If the euro solution
holds for Sunday...highs may get into the 70s instead of just upper
60s as previously thought. And almost all next week highs will
return to near normal readings in the 70s...although a cold front
could bring slightly cooler temps on Wednesday. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  51  82  53 /  30  20  40  40
CTB  74  43  74  48 /  20  20  50  60
HLN  76  54  85  57 /  40  30  40  30
BZN  81  48  86  52 /  30  30  30  30
WEY  74  41  75  46 /  10  10  10  10
DLN  79  48  82  52 /  20  20  20  20
HVR  80  47  83  53 /  30  20  20  60
LWT  75  50  83  53 /  50  50  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 9, 1:13 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
113 PM MDT THU JUN 9 2016

MTZ051-092000-
FERGUS MT-
113 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 200
PM MDT...

AT 112 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHWEST OF LEWISTOWN...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FERGUS...SUFFOLK...CHRISTINA AND HILGER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4721 10953 4737 10966 4762 10922 4722 10899
TIME...MOT...LOC 1912Z 248DEG 28KT 4729 10957

BRW
Special weather statement, Jun 9, 1:19 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
119 PM MDT THU JUN 9 2016

MTZ012-013-050-092000-
CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT-
119 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU...EAST CENTRAL
CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES UNTIL 200 PM MDT...

AT 118 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF GEYSER...OR 26 MILES WEST OF STANFORD...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4696 11085 4715 11104 4748 11060 4723 11025
TIME...MOT...LOC 1918Z 237DEG 26KT 4715 11078

BRW
Special weather statement, Jun 9, 1:22 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
122 PM MDT THU JUN 9 2016

MTZ011-092000-
HILL MT-
122 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL
200 PM MDT...

AT 120 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES
WEST OF BOX ELDER...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAVRE...BOX ELDER...BEAVER CREEK AND LAREDO.

LAT...LON 4831 10998 4832 11053 4876 10972 4840 10961
TIME...MOT...LOC 1922Z 229DEG 34KT 4833 11020

BRUSDA
Local storm report, Jun 9, 1:39 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
139 PM MDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 SSE MONARCH           47.08N 110.82W
06/09/2016  E1.50 INCH       CASCADE            MT   TRAINED SPOTTER

            HAIL AROUND PING PONG SIZE HAIL FALLING.

&&

BRUSDA
Special weather statement, Jun 9, 2:11 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
211 PM MDT THU JUN 9 2016

MTZ014-053-054-092115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-BROADWATER MT-
211 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER...CENTRAL
MEAGHER AND SOUTHEASTERN LEWIS AND CLARK COUNTIES UNTIL 315 PM MDT...

AT 211 PM MDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS
12 MILES NORTH OF TOWNSEND...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOOSE BAY...FORT LOGAN AND FORT LOGAN ON THE SMITH RIVER.

LAT...LON 4641 11154 4655 11168 4698 11110 4671 11076
TIME...MOT...LOC 2011Z 232DEG 27KT 4650 11159

KJ
Local storm report, Jun 9, 2:20 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 PM MDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             1 S COFFEE CREEK        47.34N 110.08W
06/09/2016  M0.75 INCH       FERGUS             MT   TRAINED SPOTTER

&&

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:22 PM MDTSpecial Weather StatementTFXGlacier38 min
Jun 8, 6:28 PM MDTSpecial Weather StatementTFXJefferson47 min
Jun 8, 6:29 PM MDTSpecial Weather StatementTFXTeton31 min
Jun 8, 6:43 PM MDTSevere Thunderstorm WarningTFXCascade47 min
Jun 8, 8:44 PM MDTSpecial Weather StatementTFXLiberty31 min
Jun 8, 9:42 PM MDTSpecial Weather StatementTFXLewis and Clark48 min
Jun 9, 1:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 9, 1:19 PM MDTSpecial Weather StatementTFXJudith Basin41 min
Jun 9, 1:22 PM MDTSpecial Weather StatementTFXHill38 min
Jun 9, 1:22 PM MDTSevere Thunderstorm WarningTFXFergus53 min
Jun 9, 1:42 PM MDTSevere Thunderstorm WarningTFXHill48 min
Jun 9, 1:43 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin47 min
Jun 9, 1:55 PM MDTSevere Thunderstorm WarningTFXFergus38 min
Jun 9, 2:11 PM MDTSpecial Weather StatementTFXMeagher64 min
Jun 9, 2:17 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill37 min
Jun 9, 2:18 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin42 min
Jun 9, 2:28 PM MDTSevere Thunderstorm WarningTFXBroadwater, Cascade, Judith Basin, Meagher39 min
Jun 9, 2:29 PM MDTSpecial Weather StatementTFXPetroleum46 min
Jun 9, 2:31 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 9, 2:34 PM MDTSevere Thunderstorm WarningTFXBroadwater, Cascade, Lewis and Clark, Meagher56 min
Jun 9, 2:51 PM MDTSevere Thunderstorm WarningTFXFergus54 min
Jun 9, 2:57 PM MDTSevere Thunderstorm WarningTFXFergus33 min
Jun 9, 3:13 PM MDTSpecial Weather StatementTFXBlaine47 min
Jun 9, 3:18 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin57 min
Jun 9, 3:21 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Meagher54 min
Jun 9, 3:42 PM MDTSevere Thunderstorm WarningTFXFergus16 min
Jun 9, 4:12 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin13 min
Jun 9, 4:41 PM MDTSpecial Weather StatementTFXMeagher34 min
Jun 9, 5:03 PM MDTSpecial Weather StatementTFXFergus27 min
Jun 9, 5:30 PM MDTSpecial Weather StatementTFXPetroleum30 min
Jun 9, 5:43 PM MDTSpecial Weather StatementTFXMeagher47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.